Missouri, 2006

Wildfire in Missouri, March 15 to 16, 2006

March 15 to 16, 2006 · NWS PAH · 2 events in 2 counties and zones

A couple of wildfires broke out in far northwestern Ripley County between the Oregon County line and Bennett. The two fires, which started on the 15th, consumed a total of 688 acres in the Mark Twain National Forest.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of wildfires broke out in far northwestern Ripley County between the Oregon County line and Bennett. The two fires, which started on the 15th, consumed a total of 688 acres in the Mark Twain National Forest. Another wildfire that started on the 16th consumed 273 acres in far northeastern Wayne County, near Cascade.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 5:33 AM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Mar 15, 5:33 AM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
533 AM CST WED MAR 15 2006

.DISCUSSION...

WITH THE EXCEPTION OF A COUPLE OF WEATHER DISTURBANCES SKIRTING
TO THE NORTH AND SOUTH OF THE WFO PADUCAH FORECAST AREA...A MEAN
LOW AMPLITUDE UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER THROUGH
EARLY NEXT WEEK.

AT THE SURFACE...LIGHT SOUTHERLY WINDS WERE EVIDENT IN SURFACE PLOTS
OVER SERN MO THIS MORNING...AS SURFACE RIDGE WAS DRIFTING EAST.
FURTHER TO THE SOUTH...THE INFLUX OF LOW TO MID LEVEL MOISTURE
WAS EVIDENT ON THE 11/3.9 MICRON DIFFERENCE CHANNEL FROM THE GOES
SATELLITE ACROSS THE SOUTHERN TIP OF TEXAS. THE 03/15 00Z RUN OF
THE 40KM GFS APPEARS TO INITIALIZE WELL WITH THE
MOISTURE...ESPECIALLY IN THE 300-310K ISENTROPIC LAYER.

THIS MOISTURE WILL SPREAD NORTHWARD INTO THE FORECAST AREA
TONIGHT. LOCAL PRESSURE ADVECTION OF 4-6 MICROBARS PER SECOND
/FROM THE GFS/ IS IMPRESSIVE THROUGH THIS LAYER...SO PARCEL LIFT
WILL BE SUFFICIENT TO CONDENSE OUT ENOUGH MOISTURE FOR TRACE
PRECIPITATION OVER SOUTHEAST MO THIS EVENING. MEASURABLE RAIN WILL
BE POSSIBLE AFTER MIDNIGHT...BUT QPF WILL BE ESSENTIALLY ZERO.

HIGH PRESSURE DOMINATES THE AREA FRIDAY...BUT COLD AIR ADVECTION
IS MARGINAL...SO DID NOT SWAY MAX/MIN TEMPERATURE FORECASTS TOO
MUCH WITH THIS PACKAGE.

THE GFS HAS HAD SOME RUN TO RUN CONSISTENCY WITH THE PLACEMENT OF
THE SHORTWAVE TROUGH OVER KS/NE TONIGHT...DAMPENING THE MID LEVEL RIDGE
ACROSS OVER THE CENTRAL PLAINS. THE ONLY SIGNIFICANT DIFFERENCE
WITH THE LAST TWO RUNS OF THE GFS HAS BEEN A QUICKER EXIT OF THE
SURFACE LOW AND COLD FRONT...AS WELL AS THE ATTENDANT LIGHT
/MARGINAL/PRECIPITATION. THERE IS SOME DOUBT THAT SURFACE
TEMPERATURES WILL BE WARM ENOUGH FOR JUST RAIN IN SOUTHERN
ILLINOIS LATE SATURDAY...MAINLY NORTH OF CRAWLEYS RIDGE...SO ADDED
A BRIEF MENTION OF A LIGHT RAIN/SNOW MIX.

GIVEN THE VARIABLITY OF THE GFS IN THE NORTHWARD TRANSPORT OF
MOISTURE INTO THE QUAD STATE REGION...I KEPT A SIMILAR TREND WITH
PREVIOUS FORECAST PACKAGES TO LIMIT EXTENSIVE CLOUD COVER AND
PRECIPITATION CHANCES TO SERN MO AND THE PURCHASE AREA OF WEST
KENTUCKY THROUGH SATURDAY.

UNTIL SUNDAY...ISENTROPIC UPGLIDE ACROSS THE AREA IS TRANSIENT AT
BEST...WITH LIMITED SATURATION AVAILABLE FOR PRECIPITATION
PRODUCTION.

BY SUNDAY...A SHARP SHORTWAVE WILL MOVE INTO THE SOUTHWEST U.S.
SHARPENING THE SHORTWAVE RIDGE DOWNSTREAM. IMPRESSIVE ISTENTROPIC
LIFT/MOISTURE...ESPECIALLY AT THE 300K LEVEL...WILL MOVE UNDER THE
RIDGE TOWARD THE WFO PAH FORECAST AREA. CHANCES FOR MAINLY LIGHT
RAIN WILL BE THE RULE FROM SUNDAY ON INTO EARLY NEXT WEEK. A
SURFACE LOW WILL MOVE CLOSE TO NERN AR/WRN TN ON MONDAY. AT THAT
TIME...THERE IS ENOUGH LOW TO MID LEVEL MOISTURE INSTABILITY IN
PLACE FOR ISOLATED TO SCATTERED THUNDERSTORM PRODUCTION...MAINLY
SOUTH OF A CAPE GIRARDEAU MO-MADISONVILLE KY LINE.

WITH THE EXCEPTION OF HIGHS IN THE 50S AND 60S TODAY...MAX/MIN
TEMPERATURES WILL HOVER CLOSE OR SLIGHTLY BELOW NORMALS FOR THIS
TIME OF YEAR THROUGH THE FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SMITH
Hazardous weather outlook, Mar 15, 4:32 AM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CST WED MAR 15 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
432 AM CST WED MAR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A NUMBER OF RIVERS ACROSS THE REGION HAVE ALREADY OR WILL RISE ABOVE
FLOOD STAGE. REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS POSSIBLE NEXT MONDAY...MAINLY OVER
SOUTHEAST MISSOURI AND WEST KENTUCKY. HOWEVER...THESE THUNDERSTORMS SHOULD
REMAIN BELOW SEVERE LIMITS.

SEVERAL RIVERS WILL REMAIN ABOVE FLOOD STAGE INTO THE WEEKEND.
REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Ripley

When
March 15, 12:00 PM CST to March 16, 6:00 PM CST
Where
Ripley forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Wildfire, Wayne

When
March 16, 12:00 PM CST to 6:00 PM CST
Where
Wayne forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522364, 5522365.